Treating Rohypnol Overdose

| last updated


Can You Overdose on Rohypnol?

Rohypnol (flunitrazepam) is a benzodiazepine or sedative medication that is not approved for use in the U.S., but is prescribed for insomnia in other parts of the world.1,3 It is known as a date rape drug and may be referred to as a “roofie.”1

A Rohypnol overdose can be extremely dangerous and potentially fatal.1


Signs and Symptoms

Find a Rohypnol Recovery Center

Call 1-888-319-2606

Who Answers? to learn more about rehab options for Rohypnol or other drugs.

The signs and symptoms of a Rohypnol overdose include:

  • Extreme sedation.
  • Loss of consciousness.
  • Slow or shallow breathing.
  • Slowed heart rate.1

If you observe any of these signs in yourself or someone else, call 911 immediately. Rapid medical care is essential to reverse the effects of an overdose.

What to Do

While waiting for emergency medical personnel to arrive:

  • Stay with the person and monitor him or her.
  • Don’t leave the person alone.
  • Keep the person awake if he or she is still conscious.
  • Keep the person in a sitting position to prevent aspiration. If you are unable to get the person into a sitting position, attempt to gently roll them on their left side.
  • Perform CPR (mouth-to-mouth resuscitation) if the person stops breathing.

Risk Factors for Overdose

People lifting drinks in the air

Many factors can increase the likelihood of overdosing on Rohypnol. These can include:

  • Taking a high dose. Since Rohypnol depresses the part of the brain that controls breathing, taking too much can cause slowed or stopped breathing.1
  • Combining Rohypnol with other substances. Overdose is much more likely when Rohypnol is combined with alcohol, opioids, or other central nervous system depressants.1, 2, 3 The combination can lead to further depression of breathing and increase the likelihood of aspiration if vomiting occurs.5 Pairing Rohypnol and Ecstasy can cause heart failure or lead to coma and death.2
  • Developing a tolerance. Users who build tolerance require higher doses to achieve the desired effect,4 meaning a user may ingest increasingly high doses, making overdose more likely.
  • Relapsing after the withdrawal process. A user’s tolerance is significantly reduced after withdrawal. A user who relapses may ingest the amount they are accustomed to taking, which can be much more than the body can handle.

Rohypnol Overdose Treatment

When a Rohypnol overdose is treated in the emergency room, the primary concerns are maintaining a steady heart rate and breathing, and preventing seizures.3

  • Medical professionals will monitor the heart and test for the presence of other substances, since many Rohypnol overdoses involve multiple substances.3
  • Blood work will be conducted to check serum pH, electrolyte levels, and to rule out damage to the kidneys or any underlying conditions.3
  • If the drug has been ingested within the last hour, activated charcoal or an emetic medication (to induce vomiting) may be used to rapidly eliminate the drug from the system.3
  • Flumazenil (Romazicon) has been developed as an benzodiazepine antidote, and it can be effective in cases of Rohypnol overdose. When used, flumazenil is administered intravenously in combination with other treatments.3 However, if flumazenil is used in physically dependent Rohypnol users, it can lead to withdrawal symptoms and seizures. Its use must be closely monitored by hospital staff, and seizure precautions will be important.

Can You Die From a Rohypnol Overdose?

Get Help Today

Learn more about types of drug recovery programs in your area by calling 1-888-319-2606

Who Answers? .

An overdose on Rohypnol can be fatal.1 The risk of death is dramatically increased when Rohypnol is combined with other substances that depress the central nervous system, such as alcohol, opioids, GHB, or other benzodiazepines.1, 2, 3

In addition, overdosing on Rohypnol can have other negative effects such as:

  • Loss of inhibition and impaired judgment.
  • Decreased coordination.
  • Blackouts.
  • Loss of consciousness.
  • Increased risk of aspiration.1, 2, 4

Many of these effects can increase the risk of sexual assault, which can be difficult to prosecute because of the associated amnesia.2


Recovering From an Overdose

Counseling for Rohypnol addiction

A complete recovery from Rohypnol overdose can occur within 7 hours if the person receives prompt medical care and support.3

However, an overdose on Rohypnol may indicate a substance use disorder. Overcoming addiction to Rohypnol or other drugs involves much more than stopping use of the drug. Many people require formal treatment in a recovery center to help avoid future overdoses and the long-term consequences of addiction.

Chronic abuse of benzodiazepines like flunitrazepam can also lead to physical dependence, at which point close medical supervision throughout the detox period will be necessary to ensure the safety of the person in withdrawal.1, 4

Treatment options to manage Rohypnol addiction or abuse include inpatient or residential rehab facilities, outpatient rehab facilities, and 12-step meetings.

  • Inpatient treatment typically occurs in a center where staff are available 24 hours. People receive a combination of individual and group therapy, education, and skill development services. Many residential rehabs also provide medically supervised detoxification for withdrawal.
  • Outpatient treatment delivers therapy in a less intensive manner, using both group and individual settings while allowing participants to manage their duties at work, school, and home. Outpatient programs are best suited for those with jobs and/or strong social supports. Some programs are more intensive and closely resemble inpatient care, yet still allow participants to return home at the end of the day’s treatment sessions.6
  • 12-step groups such as Alcoholics Anonymous (AA) or Narcotics Anonymous (NA) can be especially helpful toward maintaining sobriety. Twelve-step meetings are often incorporated into inpatient treatment settings and are strongly encouraged during outpatient treatment. 6 Attendance at self-help meetings can provide support from peers, ease the transition from formal treatment into aftercare, and reduce the risk of relapse after formal treatment has been completed.

Find a Recovery Center

If you or a loved one is struggling with Rohypnol addiction or overdose, call our helpline at 1-888-319-2606 Who Answers? . Our treatment placement specialists can connect you to recovery centers based on your insurance and individual preferences. Call today to get the help and support you need to overcome addiction and prevent future overdoses.

Sources

[1]. Drug Enforcement Administration. (2015). Drugs of abuse.

[2]. University of Notre Dame. (2016). Date rape drugs: XTC, Rohypnol, Ketamine.

[3]. Gahlinger, P.M. (2004). Club drugs: MDMA, Gamma-hydroxybutyrate (GHB), Rohypnol, and ketamine. American Family Physician, 69(11), 2619-2626.

[4]. Center for Substance Abuse Research. Flunitrazepam (Rohypnol).

[5]. Boston University. Rohypnol fact sheet.

[6]. National Institute on Drug Abuse. (2012). Principles of drug addiction treatment: A research-based guide (third edition).

Ad

Most alcoholics can't quit on their own. There's no shame in calling for help.

Call Now

Last updated on December 8, 2018
2018-12-08T00:02:58+00:00